Illinois, 2020

Dense Fog in Illinois, March 25, 2020

March 25, 2020 · NWS PAH · 11 events in 11 counties and zones

Widespread dense fog blanketed parts of southern Illinois, mainly along and north of a line from Carbondale to Harrisburg. Visibility was reduced to one-quarter mile or less.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog blanketed parts of southern Illinois, mainly along and north of a line from Carbondale to Harrisburg. Visibility was reduced to one-quarter mile or less. The impacted area was just to the east of a surface high and within a favorable moisture profile for fog development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 24, 10:48 PM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Mar 24, 10:48 PM CST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1148 PM CDT Tue Mar 24 2020

.UPDATE...
Updated aviation section for 06z taf issuance

&&

.SHORT TERM...(Tonight through Thursday)
Issued at 304 PM CDT Tue Mar 24 2020

Surface low pressure centered near Fort Smith, AR at 2 PM will
continue pivoting eastward into Tennessee through the evening hours.
With our region north of the low track, we may have dodged the
severe weather threat with this event. Elevated instability may
still lead to a few lightning strikes across southern portions of
western Kentucky this afternoon, and some hail can't be ruled out
with any of the stronger cores. Otherwise, showers will continue
pushing eastward, ending from west to east as we head into the
evening hours. We anticipate the whole CWA will be dry by 04z.

Attention then will turn to fog potential overnight into Wednesday
morning. Surface high pressure will begin nudging in from the
northwest, leading to light winds. This combined with residual
moisture and potentially some clearing working in, may result in
areas of fog, some of which may be dense. Guidance seems to be
hinting at our northwest counties across portions of southeast
Missouri and southwest Illinois for the lowest visibility potential.

After any fog clears, Wednesday looks like a nice day with high
pressure centered overhead. Temperatures should warm nicely into the
60s by afternoon. Dry weather looks to continue through the day on
Thursday.

.LONG TERM...(Thursday Night through Tuesday)
Issued at 304 PM CDT Tue Mar 24 2020

Models continue to depict a frontal boundary draping across portions
of IL/MO/IN Thursday night into Friday night. Consensus leans toward
this boundary setting up just north of our forecast area, closer to
the I-70 corridor. Best chance PoPs should be positioned across our
northern tier of counties closer to the I-64 corridor during this
time period. Although, much of this time period may end up dry for a
good portion of the region.

There are hints at a heavy rain event setting up Friday
evening/night along the aforementioned boundary. Right now, the
signal appears to be greatest just north of our cwa. However, it
will need to be watched closely, as it won't take much of a
southward shift to position the heavy rain over northern portions of
our region.

Numerical models continue to trend stronger and slower with the
storm system on Saturday. Surface low pressure is forecast to deepen
as it lifts northeast from Kansas into Iowa during the day, which
places our area deep into the warm sector of the system. The
trailing cold front is expected to make passage during the late
afternoon and evening hours, which would be primetime for any severe
thunderstorm potential. With plenty of shear (70+kts 0-6 km bulk
shear) and moisture (dewpoints into mid 60s) present, the question
will likely come down to how much instability can be realized.
Currently, models indicate surface CAPE of around 700-1000 J/kg.
Given this is still 4 days out, there will undoubtedly be
fluctuations in the parameters with this system over the coming
days.

Surface high pressure is expected to filter into the region Sunday
into Monday, leading to dry conditions across the region. Small PoP
chances return Monday night into Tuesday, largely due to the ECMWF
model bringing a system across the TN River Valley. This has some
support from the 12z GEFS as well, although it depicts the bulk of
the rain remaining south of our region.

Temperatures look to be well above normal Thursday through Saturday,
with highs in the 70s for most of the region. Many of us could
witness our first 80 degree readings of the season on Friday. MOS
guidance may be a bit overdone, but it currently advertises low to
mid 80s for highs, which would be near record highs for March 27. In
the wake of the cold frontal passage on Saturday, we trend back
closer to normal Sunday through Tuesday, with highs generally in the
60s.

&&

.AVIATION...
Issued at 1148 PM CDT Tue Mar 24 2020

Main concern through the early morning hours is the potential
redevelopment of ifr or lifr conditions. As of 04z, low stratus was
entrenched across se Missouri, sw Illinois, and far west Kentucky.
This area of low stratus will likely lower even further through 12z,
with lifr cigs becoming likely. This includes kpah/kcgi. After
sunrise, solar heating should burn off most of this cloudiness by
17z.

Further northeast, skies were clear from kowb/kevv to kmvn at 04z.
Where winds become calm around kmvn, lifr cigs and vsbys will likely
reform overnight. At kevv/kowb, it is possible ifr conditions could
develop by 12z, but the more likely scenario is mvfr vsbys. In any
case, mainly clear skies and excellent vsbys are expected by 17z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...SP
LONG TERM...SP
AVIATION...MY
Hazardous weather outlook, Mar 24, 4:55 PM CST, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
555 PM CDT Tue Mar 24 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
555 PM CDT Tue Mar 24 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

Refer to the river flood warnings and statements for the latest
details on continued river flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances exist Thursday night through Saturday. Locally
heavy rain and lightning appear to be the primary storm associated
hazards during this time frame. There is some potential for strong
to severe thunderstorms on Saturday afternoon and evening.

Refer to the river flood warnings and statements for the latest
details on continued river flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Mar 25, 2:21 AM CST, 39 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
321 AM CDT Wed Mar 25 2020

ILZ075-076-080>082-084>086-088>090-251230-
Jefferson-Wayne IL-Perry IL-Franklin-Hamilton-Jackson-Williamson-
Saline-Union-Johnson-Pope-
Including the cities of Mount Vernon, Fairfield, Pinckneyville,
West Frankfort, McLeansboro, Carbondale, Murphysboro, Herrin,
Harrisburg, Jonesboro, Vienna, and Golconda
321 AM CDT Wed Mar 25 2020

...Locally Dense Fog likely through daybreak in southern Illinois...

Locally dense fog will be possible through at least 7 am CDT for
travelers on Interstate 57, stretching from the Interstate 64
interchange to the Interstate 24 interchange in southern Illinois.

Visibilities in this area may drop below one quarter of a mile
over short distances for the remainder of the overnight hours and
through daybreak.

Travelers should exercise caution while driving on Interstate 57,
as well as nearby secondary roads.

The areas most impacted by the lowered visibilities due to the fog
will stretch from Pinckneyville and Goreville to the west and
Johnsonville, Wayne City, Harrisburg, and Eddyville to the east.

Utilize low beam headlight and fog lights while driving overnight.
Be sure to leave plenty of room between yourself and other
drivers and signal any lane changes well ahead of time so that
other drivers can react.

The fog should gradually lift after sunrise and through the middle
of the morning.

Smith

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 dense fog. Local standard time, as filed.

Dense Fog, Jefferson

When
March 25, 3:00 AM CST to 8:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
March 25, 3:00 AM CST to 8:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, Edwards

When
March 25, 3:00 AM CST to 8:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
March 25, 3:00 AM CST to 8:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Dense Fog, White

When
March 25, 3:00 AM CST to 8:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
March 25, 3:00 AM CST to 8:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
March 25, 3:00 AM CST to 8:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
March 25, 3:00 AM CST to 8:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
March 25, 3:00 AM CST to 8:00 AM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
March 25, 3:00 AM CST to 8:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
March 25, 3:00 AM CST to 8:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876605, 876606, 876607, 876608, 876609, 876610, 876611, 876612, 876613, 876614, 876615.